Alert archive / Hawaii / Winter Storm Warnings in 2020
Winter Storm Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Feb 6, 2020, 9:12 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2020, 9:12 PM HST (07:12 UTC)
- Expired
- Feb 7, 2020, 12:00 PM HST
- In force
- 15 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 7.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
016 WWHW40 PHFO 070712 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 912 PM HST Thu Feb 6 2020 ...WINTER STORM WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA AND FOR THE SUMMIT OF HALEAKALA... .Deep moisture along a front will be over Maui and the Big Island tonight and early Friday, producing periods of rain, snow and freezing rain. HIZ028-071445- /O.UPG.PHFO.WW.Y.0002.000000T0000Z-200207T1600Z/ /O.NEW.PHFO.WS.W.0002.200207T0712Z-200207T2200Z/ Big Island Summits- 912 PM HST Thu Feb 6 2020 ...WINTER STORM WARNING IN EFFECT UNTIL NOON HST FRIDAY... * WHAT...Snow expected, as well as freezing rain and icy roadways. Snow accumulations up to 6 inches. * WHERE...Big Island Summits. * WHEN...Until noon HST Friday. * IMPACTS...Travel will be very difficult. Blowing snow will significantly reduce visibility at times, with periods of zero visibility. * ADDITIONAL DETAILS...A High Wind Warning is also in effect for the Summits, with southwest to west winds 45 to 75 mph potentially gusting to 90 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible. Any travel plans to the summits should be postponed until the threat diminishes. && $$ HIZ022-071445- /O.NEW.PHFO.WS.W.0002.200207T0712Z-200207T2200Z/ Haleakala Summit- 912 PM HST Thu Feb 6 2020 ...WINTER STORM WARNING IN EFFECT UNTIL NOON HST FRIDAY... * WHAT...A mix of rain, snow and freezing rain expected. * WHERE...Haleakala Summit. * WHEN...Until noon HST Friday. * IMPACTS...Icy roadways making travel to Haleakala Summit very dangerous if not impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible. Any travel plans to the summits should be postponed until the threat diminishes. && $$ Birchard
2 follow-up statements
850 WWHW40 PHFO 071332 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 332 AM HST Fri Feb 7 2020 ...WINTER STORM WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA AND FOR THE SUMMIT OF HALEAKALA... .Deep moisture along a front will be over Maui and the Big Island this morning, producing periods of snow and freezing rain. HIZ022-028-072200- /O.CON.PHFO.WS.W.0002.000000T0000Z-200207T2200Z/ Haleakala Summit-Big Island Summits- 332 AM HST Fri Feb 7 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY... * WHAT...Snow and freezing rain. Additional snow accumulations of 1 to 3 inches. * WHERE...Haleakala Summit and Big Island Summits. * WHEN...Until noon HST today. * IMPACTS...Travel will be very difficult. Blowing snow will significantly reduce visibility at times, with periods of zero visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible. Any travel plans to the summits should be postponed until the threat diminishes. && $$ Birchard
617 WWHW40 PHFO 072159 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 1159 AM HST Fri Feb 7 2020 HIZ022-028-072300- /O.EXP.PHFO.WS.W.0002.000000T0000Z-200207T2200Z/ Haleakala Summit-Big Island Summits- 1159 AM HST Fri Feb 7 2020 ...WINTER STORM WARNING WILL EXPIRE AT NOON HST TODAY... Although winds will remain dangerously strong at the summits of Mauna Loa and Mauna Kea today, the threat for additional significant winter precipitation at higher elevations appears to be over. Thus the Winter Storm Warning for Mauna Loa, Mauna Kea, and Haleakala will be allowed to expire. $$ R Ballard
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Feb 6, 8:50 PM HST, 22 minutes earlier.
Area forecast discussion, Feb 6, 8:50 PM HST, 22 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 850 PM HST Thu Feb 6 2020 .SYNOPSIS... A cold front over Maui county will move southeast through Friday, delivering widespread clouds and showers, some briefly heavy. Thick clouds and showers associated with the front will eventually move east of the Big Island by Friday afternoon. Cool and gusty north winds will follow the passage of the front, with these winds bringing low clouds and showers to north facing coasts and slopes on Friday. Winds will generally remain out of the north, and locally breezy, through the weekend. These winds will deliver a cool air mass, a few clouds and showers to north facing shores, allowing for ample sunshine over leeward areas. Another round of unsettled weather is possible early next week. && .DISCUSSION... A relatively slow-moving cold front is moving into the Big Island this evening, with overcast layered clouds affecting the area from Oahu to the Big Island, with most of the rainfall over currently over Maui county and moving into the Big Island. Meanwhile, showery low clouds streaming toward Kauai County and Oahu from the N are keeping things from drying out along north facing slopes and coasts while rainfall over leeward areas has all but ended. Generally speaking, the front will move E of the islands on Friday, with N to NW winds supported by high pressure centered far NW of the islands, and low pressure prevailing to the NNE of the area. A cold low aloft passing by to the NE will bring some instability, keeping low clouds and showers active as they move into N facing slopes and coasts, while also supporting very strong winds over the Big Island Summits, where a High Wind Warning remains in effect (see NPWHFO for details). Deep moisture and this cold air aloft will support wintry weather over the Summits as well, and a Winter Weather Advisory is posted for the upper elevations of the Big Island. The PHLI 00Z sounding indicated a freezing level near 10,500 feet, which means that some sort of wintry mix/ice could impact Haleakala overnight. Will continue to monitor observations, with latest Haleakala temperature near 32 degrees F indicating that there's a decent chance for some wintry impacts prompting Winter headlines. A somewhat drier NW to N flow will prevail Saturday and Sunday as dew points in the 50's bring a chill to the air mass. Another closed low aloft passing early next week could bring another round of unsettled weather to both lower and upper elevations. && .AVIATION... A cold front moving through Maui and the Big Island will continue to produce MVFR/IFR ceilings and visibilities over the eastern islands with numerous showers through the overnight hours. Flight conditions will improve from west to east as the back edge of this frontal cloud band passes through each island. Weather conditions have improved over Kauai and Oahu this evening with the back edge of the frontal cloud band slowly moving through Oahu. Breezy northerly winds will continue for the next 48 hours before decreasing in strength on Sunday. Northerly winds will keep low cloud ceilings and showers focused along north facing slopes of all islands for the next several days. AIRMET Sierra for tempo mountain obscurations above 020 remains in effect from Molokai eastward to the Big Island. Western islands in Maui County will drop out of this AIRMET by Friday morning. AIRMET Tango issued for moderate turbulence reported by several aircraft between 150 and FL250 along the frontal cloud band. AIRMET Zulu for moderate rime icing also remains in effect between 120 and FL190 along the frontal cloud band. && .MARINE... Rough conditions will continue into the weekend due to a combination of strong northerly winds and large seas. The evening observations reflect this at the exposed nearshore PacIOOS buoys with peak seas ranging from 12 to 14 ft (7 ft of this within the 4-6 sec band). Strongest winds will remain over the channels and near the coasts where accelerations typically occur with northerly flow. Guidance remains in decent agreement into the weekend and shows the winds beginning to shift out of the northwest by Sunday as surface low pressure drops south toward the islands. Confidence in the details remains low Sunday through early next week due to model differences. If this low drops over the islands, the winds could go light and variable for some areas briefly. If the low remains just north of the islands, however, strong north-northwest winds will become a possibility through the first half of the week. Surf along north facing shores will remain rough, likely through early next week due to the northerly winds previously discussed and large seas. A combination of large, short-period wind seas and moderate-to-large, long-period northwest swells moving through Friday night into the weekend and again Monday through Tuesday will keep the surf at or above advisory levels through much of the period. Surf may briefly dip below advisory levels Sunday. The large northwest swell early next week could lead to warning-level surf for north and west facing shores by Tuesday. Surf along exposed east facing shores will trend down to a minimum by Friday due to the trades locally and upstream being cut off. Expect this to continue into early next week. Surf along south facing shores may trend up Friday through the weekend as a small, long-period south swell moves through from recent activity southeast of New Zealand. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Friday for North and West facing shores of Niihau Kauai Oahu Molokai and for North facing shores of Maui. High Wind Warning until 11 AM HST Sunday for Big Island Summits. Winter Weather Advisory until 6 AM HST Friday for Big Island Summits. Small Craft Advisory until 6 PM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters- Big Island Leeward Waters. && DISCUSSION...Birchard AVIATION...Bohlin MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 5:30 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 6, 6:26 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Feb 6, 8:25 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Feb 7, 12:15 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Winter Storm Warnings in Hawaii, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.